A Victoria puppy rescued from opioid overdose with naloxone injection.
Across Canada and the United States, more pets are being taken to vet hospitals for accidental ingestion of drugs, with the availability of drugs as well as new and changing drug laws in both countries taking the blame.
Last week, a six-month old pug cross puppy named Chica was treated for opioid overdose at an emergency clinic in Victoria, BC, likely ingested on a walk through nearby Mount Douglas Park.
The dog soon fell sick and was brought to McKenzie Veterinary Hospital, where she was initially checked for marijuana toxicity, a more common occurrence, but her progressing symptoms were a cause for concern, says Dr. Helen Rae, who treated Chica.
“We got her to throw up and gave her some medication that helps to stop further absorption of the toxin,” said Rae in conversation with Global News. “Within an hour of her presenting at the clinic, she was pretty much comatose and almost not responsive.”
Naloxone was the last chance for this puppy…
Rae responded by treating Chica with naloxone, a medication used to reverse the symptoms of opioid overdose. “I thought I really didn’t have much to lose by trying a low dose and sure enough it worked,” Rae said. “Chica went from being comatose to lifting her head up in about five minutes. I then gave her another small dose and she sat up.”
Rae says it’s only the second case of opioid exposure in dogs in her 18 years of practice. She said she wasn’t sure whether the ingested drug was fentanyl or another opioid. “I don’t know if it was fentanyl,” said Rae. “All I can say is — it was some form of an opioid. There is not anything else that would respond like that to naloxone.”
Said to be 100 times the strength of morphine, the synthetic opioid fentanyl is currently at the centre of a national crisis in Canada, where in the province of BC 128 overdose deaths occurred during the month of November alone, 60 per cent of which were linked to fentanyl use.
First responders, police and even morticians are taking precautions to avoid accidental exposure to the drug, which can be absorbed through ingestion, skin contact or even inhalation as fentanyl also comes in a liquid spray form.
Along with opioid exposure, veterinarians are having to treat pets in greater numbers for pot ingestion, in large part due to changes in legislation around marijuana, say pet experts. In Toronto, the Veterinary Emergency Clinic at Yonge St. and Davenport Rd. has seen more than double the number of cases this year, says emergency vet Barbara Bryer who spoke to the Toronto Sun.
“There’s definitely been an increase over the last year to two years of marijuana ingestion,” says Bryer, who finds that pet owners are now more liable to own up to the fact that their pet got into their stash. “When I first started, it was hard to tease out whether or not that was a possibility,” she added. “Now they often come in and say ‘I think he ingested marijuana.’”
According to Trupanion, a U.S. and Canadian pet insurance company, claims involving marijuana toxicity and THC ingestion have increased over the past two years. According to Trupanion, the province of BC has the most marijuana-related pet health claims of any region in North America served by the company.
The dog periodical, Canadian Dogs, advises that if your pet is suspected to have ingested THC-filled marijuana, you should not try to “wait it out” but instead take them directly to see a vet. Signs of marijuana toxicity include impaired coordination, drooling, vomiting, lethargy, light and sound sensitivity, urine incontinence and, in serious cases, coma.
We Hate Paywalls Too!
At Cantech Letter we prize independent journalism like you do. And we don't care for paywalls and popups and all that noise That's why we need your support. If you value getting your daily information from the experts, won't you help us? No donation is too small.